Skip to Main Content

Bulletin of the American Mathematical Society

Published by the American Mathematical Society, the Bulletin of the American Mathematical Society (BULL) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.47.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

An example of Arnold diffusion for near-integrable Hamiltonians
HTML articles powered by AMS MathViewer

by Vadim Kaloshin and Mark Levi PDF
Bull. Amer. Math. Soc. 45 (2008), 409-427 Request permission

Abstract:

In this paper, using the ideas of Bessi and Mather, we present a simple mechanical system exhibiting Arnold diffusion. This system of a particle in a small periodic potential can be also interpreted as ray propagation in a periodic optical medium with a near-constant index of refraction. Arnold diffusion in this context manifests itself as an arbitrary finite change of direction for nearly constant index of refraction.
References
  • V. I. Arnol′d, Mathematical methods of classical mechanics, 2nd ed., Graduate Texts in Mathematics, vol. 60, Springer-Verlag, New York, 1989. Translated from the Russian by K. Vogtmann and A. Weinstein. MR 997295, DOI 10.1007/978-1-4757-2063-1
  • A2 Arnold, V. Instabilities in dynamical systems with several degrees of freedom, Sov. Math. Dokl. 5 (1964), 581–585.
  • V. I. Arnold, V. V. Kozlov, and A. I. Neishtadt, Mathematical aspects of classical and celestial mechanics, Springer-Verlag, Berlin, 1997. Translated from the 1985 Russian original by A. Iacob; Reprint of the original English edition from the series Encyclopaedia of Mathematical Sciences [Dynamical systems. III, Encyclopaedia Math. Sci., 3, Springer, Berlin, 1993; MR1292465 (95d:58043a)]. MR 1656199
  • B Bernard, P. Dynamics of pseudographs in convex Hamiltonian systems, to appear in the Journal of the AMS. BC Bernard, P.; Contreras, G. A generic property of families of Lagrangian systems, to appear in the Annals of Mathematics.
  • Ugo Bessi, An approach to Arnol′d’s diffusion through the calculus of variations, Nonlinear Anal. 26 (1996), no. 6, 1115–1135. MR 1375654, DOI 10.1016/0362-546X(94)00270-R
  • Ugo Bessi, Luigi Chierchia, and Enrico Valdinoci, Upper bounds on Arnold diffusion times via Mather theory, J. Math. Pures Appl. (9) 80 (2001), no. 1, 105–129. MR 1810511, DOI 10.1016/S0021-7824(00)01188-0
  • Massimiliano Berti and Philippe Bolle, A functional analysis approach to Arnold diffusion, Ann. Inst. H. Poincaré C Anal. Non Linéaire 19 (2002), no. 4, 395–450 (English, with English and French summaries). MR 1912262, DOI 10.1016/S0294-1449(01)00084-1
  • Jean Bourgain and Vadim Kaloshin, On diffusion in high-dimensional Hamiltonian systems, J. Funct. Anal. 229 (2005), no. 1, 1–61. MR 2180073, DOI 10.1016/j.jfa.2004.09.006
  • Chong-Qing Cheng and Jun Yan, Existence of diffusion orbits in a priori unstable Hamiltonian systems, J. Differential Geom. 67 (2004), no. 3, 457–517. MR 2153027
  • CY2 Cheng, C.-Q.; Yan J. Arnold diffusion in Hamiltonian systems: the a priori unstable case, preprint.
  • Gonzalo Contreras and Renato Iturriaga, Global minimizers of autonomous Lagrangians, 22$^\textrm {o}$ Colóquio Brasileiro de Matemática. [22nd Brazilian Mathematics Colloquium], Instituto de Matemática Pura e Aplicada (IMPA), Rio de Janeiro, 1999. MR 1720372
  • Amadeu Delshams, Rafael de la Llave, and Tere M. Seara, A geometric mechanism for diffusion in Hamiltonian systems overcoming the large gap problem: heuristics and rigorous verification on a model, Mem. Amer. Math. Soc. 179 (2006), no. 844, viii+141. MR 2184276, DOI 10.1090/memo/0844
  • Fa Fathi, A. The weak KAM theorem in Lagrangian dynamics, Cambridge Studies in Advanced Mathematics, vol. 88, Cambridge Univesity Press, 2003.
  • Neil Fenichel, Persistence and smoothness of invariant manifolds for flows, Indiana Univ. Math. J. 21 (1971/72), 193–226. MR 287106, DOI 10.1512/iumj.1971.21.21017
  • M. W. Hirsch, C. C. Pugh, and M. Shub, Invariant manifolds, Lecture Notes in Mathematics, Vol. 583, Springer-Verlag, Berlin-New York, 1977. MR 0501173
  • KL Kaloshin, V.; Levi, M. Geometry of Arnold diffusion, to appear in SIAM Review. Le Levi, M. Shadowing property of geodesics in Hedlund’s metric, Ergo. Th. & Dynam. Syst. 17 (1997), 187–203.
  • Jean-Pierre Marco and David Sauzin, Stability and instability for Gevrey quasi-convex near-integrable Hamiltonian systems, Publ. Math. Inst. Hautes Études Sci. 96 (2002), 199–275 (2003). MR 1986314, DOI 10.1007/s10240-003-0011-5
  • John N. Mather, Action minimizing invariant measures for positive definite Lagrangian systems, Math. Z. 207 (1991), no. 2, 169–207. MR 1109661, DOI 10.1007/BF02571383
  • John N. Mather, Variational construction of connecting orbits, Ann. Inst. Fourier (Grenoble) 43 (1993), no. 5, 1349–1386 (English, with English and French summaries). MR 1275203
  • John N. Mather, Modulus of continuity for Peierls’s barrier, Periodic solutions of Hamiltonian systems and related topics (Il Ciocco, 1986) NATO Adv. Sci. Inst. Ser. C: Math. Phys. Sci., vol. 209, Reidel, Dordrecht, 1987, pp. 177–202. MR 920622
  • Dzh. N. Mèzer, Arnol′d diffusion. I. Announcement of results, Sovrem. Mat. Fundam. Napravl. 2 (2003), 116–130 (Russian, with Russian summary); English transl., J. Math. Sci. (N.Y.) 124 (2004), no. 5, 5275–5289. MR 2129140, DOI 10.1023/B:JOTH.0000047353.78307.09
  • John N. Mather, Total disconnectedness of the quotient Aubry set in low dimensions, Comm. Pure Appl. Math. 56 (2003), no. 8, 1178–1183. Dedicated to the memory of Jürgen K. Moser. MR 1989233, DOI 10.1002/cpa.10091
  • Ma6 Mather, J. Graduate Class 2001-2002, Princeton, 2002. Ma7 Mather, J. Arnold diffusion. II, preprint, 2006, 160pp.
  • N. N. Nehorošev, An exponential estimate of the time of stability of nearly integrable Hamiltonian systems, Uspehi Mat. Nauk 32 (1977), no. 6(198), 5–66, 287 (Russian). MR 0501140
  • Karl Friedrich Siburg, The principle of least action in geometry and dynamics, Lecture Notes in Mathematics, vol. 1844, Springer-Verlag, Berlin, 2004. MR 2076302, DOI 10.1007/b97327
  • D. Treschev, Multidimensional symplectic separatrix maps, J. Nonlinear Sci. 12 (2002), no. 1, 27–58. MR 1888569, DOI 10.1007/s00332-001-0460-2
  • D. Treschev, Evolution of slow variables in a priori unstable Hamiltonian systems, Nonlinearity 17 (2004), no. 5, 1803–1841. MR 2086152, DOI 10.1088/0951-7715/17/5/014
  • Zhihong Xia, Arnold diffusion: a variational construction, Proceedings of the International Congress of Mathematicians, Vol. II (Berlin, 1998), 1998, pp. 867–877. MR 1648133
Similar Articles
  • Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 70H08
  • Retrieve articles in all journals with MSC (2000): 70H08
Additional Information
  • Vadim Kaloshin
  • Affiliation: Mathematics 253-37, California Institute of Technology, Pasadena, California 91125
  • MR Author ID: 624885
  • Email: kaloshin@math.psu.edu
  • Mark Levi
  • Affiliation: Mathematics 253-37, California Institute of Technology, Pasadena, California 91125
  • Received by editor(s): March 3, 2007
  • Received by editor(s) in revised form: September 17, 2007
  • Published electronically: April 9, 2008
  • Additional Notes: The first author was partially supported by the Sloan Foundation and NSF grants, DMS-0701271
    The second author was partially supported by NSF grant DMS-0605878
  • © Copyright 2008 American Mathematical Society
  • Journal: Bull. Amer. Math. Soc. 45 (2008), 409-427
  • MSC (2000): Primary 70H08
  • DOI: https://doi.org/10.1090/S0273-0979-08-01211-1
  • MathSciNet review: 2402948